MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0410
Medical Device Problem Codes Migration (4003); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in anterior communicating artery (acomm) aneurysm using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a non-penumbra balloon catheter.During the procedure, the physician advanced a balloon catheter past the aneurysm and then placed the microcatheter in the acomm aneurysm.Next, the physician advanced a smart coil into the target location and attempted to detach it using a handle; however, the smart coil failed to detach.After making three attempts to detach the smart coil using the handle, the physician attempted to manually detach the coil, but the attempt was unsuccessful.Therefore, the physician decided to remove the smart coil.However, while retracting the smart coil, the coil unintentionally detached inside the microcatheter.Subsequently, when the physician was removing the microcatheter containing the detached smart coil, the coil migrated out of the microcatheter and into the contralateral anterior cerebral artery (aca).Therefore, the physician advanced a non-penumbra catheter past the smart coil and then a stent retriever was used to remove the detached smart coil.The procedure was completed using non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.Placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15513728
Report Number3005168196-2022-00458
Device Sequence Number20129117
Product Code HCG
UDI-Device Identifier00814548015095
UDI-Public0814548015095
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/29/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTSFT0410
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2022
Initial Report FDA Received Date09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005